Texas, 2016

Hail in Texas, April 24, 2016

April 24, 2016 · NWS BRO · 3 events in 2 counties and zones

Moisture and instability were lifted by the backside of a departing upper level disturbance during the late afternoon and early evening of April 24th to produce several small supercell thunderstorms from the southern Coastal Bend through the King Ranch. One of the cells moved through Kenedy and Willacy counties dropping golfball sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Moisture and instability were lifted by the backside of a departing upper level disturbance during the late afternoon and early evening of April 24th to produce several small supercell thunderstorms from the southern Coastal Bend through the King Ranch. One of the cells moved through Kenedy and Willacy counties dropping golfball sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Apr 24, 1:50 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 24, 1:50 PM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
250 PM CDT SUN APR 24 2016

.SHORT TERM  /TONIGHT THROUGH MONDAY NIGHT/...LATEST SATELLITE IMAGERY
SHOWS A NEGATIVE TILTED 500MB TROUGH AXIS MOVING OFF THE LOWER TEXAS
COAST. BROWNSVILLE RADAR INDICATES SCATTERED CONVECTION OVER THE
GULF WATERS BEING GENERATED BY THIS PASSING MID LEVEL FEATURE.
CONVECTION SHOULD END THIS EVENING WITH IMPROVING CONDITIONS AS
DRIER AIR FILTERS INTO DEEP SOUTH TEXAS. LOW TEMPERATURES TONIGHT
WILL BE IN THE LOW TO MID 70S WITH LIGHT TO MODERATE SOUTHEAST
WINDS. MONDAY WILL BE VERY WARM COURTESY OF WEAK RIDGING ALOFT AND
SOUTH TO SOUTHWEST WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE. HIGH
TEMPERATURES MONDAY WILL RANGE FROM THE LOWER 80S NEAR THE
COAST...90S INLAND AND AROUND 100 ACROSS THE FAR WEST WITH BREEZY
SOUTH TO SOUTHEAST WINDS. LOW TEMPERATURES MONDAY NIGHT WILL FALL
INTO THE LOW TO MID 70S. DRY CONDITIONS EXPECTED ACROSS THE REGION
TONIGHT THROUGH MONDAY NIGHT.

.LONG TERM /TUESDAY THROUGH SUNDAY/...THE MID TO UPPER LEVEL FLOW
SPLIT FLOW ACROSS THE NORTH AMERICA AND THE CONUS SHOWS NO SIGNS
OF BREAKING DOWN ANYTIME SOON. THIS WILL MAINTAIN A PROGRESSIVE
WEST TO EAST FLOW OF SEVERAL LOW PRESSURE LOWS/TROUGH ACROSS THE
SOUTHWEST DESERTS AND SOUTHERN AND CENTRAL PLAINS. MODELS ARE IN
FAIRLY GOOD CONSISTENCY AND AGREEMENT WITH THE GENERAL FLOW MAKING
FOR A STEADY STATE FORECAST. DAILY VARIATION IN TIMING AND
STRENGTH AND SOUTHERN EXTENT OF AT LEAST TWO OF THE MORE
SIGNIFICANT LOWS/TROUGHS WILL HAVE TO BE MONITORED TO SEE HOW MUCH
IMPACT THEY HAVE OF DEEP SOUTH TEXAS. THE MOST NOTICEABLE WEATHER
ELEMENTS OF THE WEEK WILL BE DAILY MODERATE TO STRONG BREEZES AND
ABOVE NORMAL TEMPERATURES.

THE FIRST LOW IS INDICATED TO MOVE FARTHER NORTH THEN PREVIOUS MODEL
RUNS WITH A DRIER WESTERLY FLOW OVER SOUTH TEXAS. A TRAILING COLD
FRONT IS SHOWN MOVING INTO SOUTH TEXAS BUT THE WESTERLY FLOW AND
WARMER TEMPERATURES WOULD LIKELY ALLOW THE FRONT TO DISSIPATE
BEFORE IT REACHES DEEP SOUTH TEXAS. THE MOISTURE DEPTH ON
WEDNESDSAY IS SHOWING SIGNS OF DECREASING WHICH IS REFLECTED A
SUBSTANTIAL LOWERING OF POPS IN THE MOS GUIDANCE. THE NEXT
OPPORTUNITY FOR RAIN WILL BE NEXT WEEKEND AS STRONGER AND MORE
SOUTHERN TRACK OF A TROUGH IS FORECAST BY THE 12Z MODEL SUITE.
MOISTURE CHARTS ALSO INDICATE DEEPER MOISTURE IN ADVANCE OF THE
TROUGH BUMPING UP THE POPS TO SLIGHT CHANCE TO EVEN LOW END CHANCE
FOR SATURDAY. LOOKING AT THE WPC RAINFALL/QPF FORECAST FOR DAYS
3-7 KEEP ALL RAIN NORTH OF THE DEEP SOUTH TEXAS SO CONFIDENCE IN
LOWER POPS LOOKS WITHIN REASON.

&&

.MARINE...NOW THROUGH MONDAY NIGHT...BUOY 42020 REPORTED SOUTH
WINDS NEAR 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH SEAS SLIGHTLY
UNDER 3.3 FEET WITH A PERIOD OF 5 SECONDS AT 15 CDT/19 UTC. WINDS
WILL STEADILY INCREASE AND SEAS WILL GRADUALLY BUILD THIS EVENING
AS HIGH PRESSURE OVER THE NORTHWEST GULF INTERACTS WITH LOWER
PRESSURE OVER THE HIGH PLAINS. MODERATE WINDS AND SEAS WILL
PREVAIL ALONG THE LOWER TEXAS THROUGH THE FORECAST PERIOD. SMALL
CRAFT SHOULD EXERCISE CAUTION CONDITIONS POSSIBLE ON THE GULF
WATERS TONIGHT INTO MONDAY NIGHT.

TUESDAY THROUGH FRIDAY...MARINE CONDITIONS NEXT WEEK WITH BE
SOMEWHAT ADVERSE AS QUICK MOVING LOW PRESSURE TROUGHS MOVE THROUGH
THE CENTRAL PORTIONS OF THE COUNTRY. THIS WILL PRODUCE A MODERATE
TO OCCASIONAL STRONG PRESSURE GRADIENT ACROSS THE WESTERN GULF OF
MEXICO. MARINERS CAN EXPECT BUILDING SEAS THROUGH MID WEEK WITH A
STEADY STATE HIGH SEA STATE THE LATTER HALF OF THE WORK WEEK WITH
SOUTHEAST WINDS REMAINING IN THE MODERATE TO STRONG RANGE.
OCCASIONAL OR EVEN EXTENDED PERIODS OF SMALL CRAFT ADVISORIES ARE
LIKELY THIS WEEK FOR ALL COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  74  88  74  88 /  10   0   0  10
BROWNSVILLE          74  89  74  89 /  10   0   0  10
HARLINGEN            73  93  74  92 /  10   0   0   0
MCALLEN              73  96  74  94 /  10   0   0   0
RIO GRANDE CITY      72 100  73  99 /  10   0   0  10
SOUTH PADRE ISLAND   74  82  73  78 /  10   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

63/59
Hazardous weather outlook, Apr 24, 3:25 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
425 PM CDT SUN APR 24 2016

TXZ248>257-252130-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
425 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.

.DAY ONE...TONIGHT

THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY
WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE AN ELEVATED RIP CURRENT RISK MONDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-252130-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
425 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT

THERE IS A SMALL PROBABILITY OF STRONG TO MARGINALLY SEVERE
THUNDERSTORMS...WITH THE MAIN THREATS BEING STRONG AND GUSTY
WINDS...SMALL HAIL...LIGHTNING...AND BRIEF HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PERIODIC STRONG SOUTHEAST WINDS THROUGH THE WEEK WILL RESULT IN
THE POSSIBILITY OF SMALL CRAFT ADVISORY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

19

In the hours before

Special weather statement, Apr 24, 3:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
451 PM CDT SUN APR 24 2016

TXZ251-242230-
KENEDY TX-
451 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL KENEDY COUNTY UNTIL
530 PM CDT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
KENEDY COUNTY WIND FARMS...OR 14 MILES SOUTHEAST OF SARITA...MOVING
SOUTH AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 2716 9749 2705 9749 2705 9748 2704 9747
      2691 9745 2700 9751 2700 9756 2698 9754
      2698 9756 2693 9755 2695 9750 2693 9751
      2692 9746 2693 9775 2717 9769
TIME...MOT...LOC 2150Z 003DEG 6KT 2710 9760

JMS
Special weather statement, Apr 24, 4:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
526 PM CDT SUN APR 24 2016

TXZ251-242315-
KENEDY TX-
526 PM CDT SUN APR 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KENEDY COUNTY UNTIL 615
PM CDT...

AT 525 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KENEDY COUNTY WIND FARMS...MOVING SOUTH AT 5 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LAT...LON 2692 9737 2698 9745 2690 9746 2693 9746
      2700 9756 2693 9755 2695 9750 2691 9752
      2689 9746 2690 9755 2688 9750 2683 9764
      2707 9770 2714 9751
TIME...MOT...LOC 2225Z 339DEG 6KT 2704 9758

JMS

The radar

The Brownsville radar (KBRO), 107 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Kenedy

When
April 24, 4:45 PM CST
Where
Kenedy County, 6.16 mi ENE of Norias
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
26.838, -97.710

COOP observer in Armstrong reported golfball sized hail.

Hail, Kenedy

When
April 24, 5:10 PM CST to 5:15 PM CST
Where
Kenedy County, Norias
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
26.800, -97.800

Off duty NWS employee reported nickel sized hail on Highway 77 near Norias.

Hail, Willacy

When
April 24, 6:05 PM CST
Where
Willacy County, San Perlita
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
26.500, -97.650

Police officer reported golfball sized hail in the city of San Perlita.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632091, 632089, 632090.